Follow-up Question: Early ectropion after blepharoplasty. (photos)

This is an update of my first question. When should I start squinting and massage therapy? How long after the operation should I consider the ectropion permanent…if it continues? The ectropion seems a little better. Perhaps the Tucks pads and gentamicin sulfate was causing some irritation. I discontinued Tucks and GENTAK 2 days ago. Tomorrow I get the stitches removed. I’ll ask the Dr about massage and squinting therapy.

Doctor Answers 2

Ectropion and irritation post lower blepharoplasty

Thank you for your question and I appreciate your concern. In my opinion you should be using drops such as natural tears during the day and an ointment such as erythromycin at night to keep your eyes moist. Your eyes appear very irritated. A steroid drop should be used to decrease the irritation. Keeping your eyes moist and getting the irritation down is a priority. Using steri-strips to hold up the lateral part of your eye can help as can massage. You are seeing your surgeon for suture removal, so address your concerns with him/her. You are still healing and though not common, this can be a complication from a lower blepharoplasty procedure. Your surgeon should watch it close and if needed refer you to ophthalmologist to assist in your care. You may require an additional procedure down the road, but many times this will resolve on its own. Good luck.

Your eyes are irritated from corneal exposure.

You have much more than just ectropion going on here.  You will need aggressive management for corneal exposure and drying.  This is typically done with artificial tears during the day and ointment at bed time.  You may need early surgical intervention.  I would be very careful letting your current surgeon "tack up" the lower eyelids.  Massage is often prescribed by in my opinion is not particularly effective.  This is managed with time for healing and reconstructive surgery, which will be necessary if medical management fails to make the eyes comfortable.  Gentamicin ointment and drops are highly irritating to the corneal surface and are not recommended for routine use after eyelid surgery. Please understand that this outcome is not normal or routine.  You need input and on going management from an oculofacial surgeon.  It is reasonable to ask your surgeon to make that referral to an oculofacial surgeon.    If they are unable or unwilling to make that referral, I encourage you to seek a second opinion. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.